Sodium valproate may trigger psoriasis

Sodium valproate may trigger psoriasis
Sodium valproate may trigger psoriasis

Psoriasiform eruption may be associated with the use of sodium valproate, researchers from Turkey reported in a recent Case Report in Pediatrics.

Some of the most common medications known to trigger or worsen psoriasis include lithium, gold salts, beta blockers and antimalarials, according to the researchers. Unlike the first-generation anti-epileptic drugs, the second-generation drugs like valproate are rarely associated with rash.

Gulen Gul Mert, MD, of Cukurova University in Adana, Turkey, described an adolescent patient with a psoriasiform eruption on his limbs and truck that appeared following three months of therapy with sodium valproate.

The 16-year-old boy had epilepsy and mental retardation secondary to hypoxic ischemic encephalopathy and was prescribed 500 mg sodium valproate twice daily for generalized tonic-clonic seizures. He reportedly had not taken any additional medication. The patient did not have a family history of psoriasis and his laboratory results were within normal limits.

The patient's skin cleared within four weeks of discontinuation of sodium valproate without oral or topical treatment for the skin lesions, and no relapse was noted at the one-year follow-up.  The case serves as a reminder that clinicians need to be aware of drugs that may induce, trigger or exacerbate psoriasis, Mert and colleagues noted.

“Development of psoriasiform eruption with the initiation of valproate and subsequent remission of the lesions with discontinuation of the drug and subsequent course clearly suggests a causal relation between sodium valproate an skin lesions,” they wrote. “Early detection of these cases has practical importance since the identification and elimination of the causative drug are essential for therapy success.”


References

  1. Gul Mert G et al. Case Reports in Pediatrics. 2013; doi:10.1155/2013/823469.
Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Psoriasis Information Center

Sign Up for Free e-newsletters